Skip to main content
×
×
Home

Duality in homotopy theory

  • E. H. Spanier (a1) and J. H. C. Whitehead (a1)
Extract

Certain results ([7], [8], [10], [11]) suggest that there should be some principle of duality in homotopy theory. Among other things one is led to expect that cohomotopy groups will appear as dual to homotopy groups. But the fact that a cohomotopy group πn(X), unlike πn(X), is only defined if dim X ≤ 2n—2 is a serious obstacle to the formulation of such a principle. However, the set of S-maps (i.e.S-homotopy classes [11]) XY is a group for every pair of spaces X, Y. Therefore, this difficulty does not appear in S-theory [11].

Copyright
References
Hide All
1.Alexander, J. W., “The combinatorial theory of complexes”, Annals of Math., 31 (1930), 292320.
2.Alexandroff, P. and Hopf, H.., Topologie, Berlin (1935).
3.Barratt, M. G., “Track groups (1)”, Proc. London Math. Soc. (3), 5 (1955), 71106.
4.Chang, S. C., “Homotopy invariants and continuous mappings”, Proc. Royal Soc., A, 202 (1950), 253–63.
5.Clarke, B., “A note on Alexander's duality” (to appear).
6.Eilenberg, S. and Steenrod, N. E., Foundations of Algebraic Topology, Princeton (1952).
7.Massey, W. S., “Exact couples in algebraic topology”, Annals of Math., 56 (1952), 353–96; 57 (1953), 248–56.
8.Nakaoka, M., “Exact sequences Σp(K, L) and their applications”, J. Inst. Polytech., Osaka City Univ., 3 (1953), 83100.
9.Serre, J.-P., “Homologie singulière des espaces fibrés”, Annals of Math., 54 (1951), 425505.
10.Spanier, E. H., “Borsuk's cohomotopy groups”, Annals of Math., 50 (1949), 203–45.
11.Spanier, E. H. and Whitehead, J. H. C., “The theory of carriers and S-theory”, Annals of Math. (to appear).
12.Whitehead, J. H. C., “On subdivisions of complexes”, Proc. Camb. Phil. Soc. 31 (1935), 6975.
13.Whitehead, J. H. C., “On the groups πr(Vn, m) and sphere bundles”, Proc. London Math. Soc. (2), 48 (1944), 243–91.
14.Whitehead, J. H. C., “On simply connected 4-dimensional polyhedra”, Comm. Math. Helvetici, 22 (1949), 4892.
15.Whitehead, J. H. C., “Combinatorial homotopy I”, Bull. Amer. Math. Soc., 55 (1949), 213-45.
16.Whitehead, J. H. C., “On the realizability of homotopy groups”, Annals of Math., 50 (1949), 261–3.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematika
  • ISSN: 0025-5793
  • EISSN: 2041-7942
  • URL: /core/journals/mathematika
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed